Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

toprol does not work

I have had 8 er visits in 2 years for afib. I take toprol 25 mg XL twice a day and a baby aspirin. Once I was cardioverted, once treated with amiodorone (in France), and the remaining times converted with toprol/or digoxin. All other cardiac exams are normal. Due to the frequency of re-occurence of a fib, the MD is thinking of Sotolol but because of the risk of v-fib. I am holding off. Is this side effect a common occurence?  I am tired all the time. Could that be from the a-fib or the toprol?
thanks so much
4 Responses
Avatar universal
Patrish, sorry you have not been successful with the Toprol. I also have Lone Afib and was first prescribed Bisoprolol, a beta blocker with no anti-arrhythmic properties. It didn't work and I had two episodes of afib while taking this drug. It controlled the tachy but did not prevent the afib. I was then switched to Sotalol. It has held me now for over 2 months with only one 7 hour afib episode, caused, I think, by over-tiredness and de-hydration after working outside all day in the heat. So, my verdict on Sotalol is positive and I would definitely give it a try if your cardiologist is recommending it. As for the risk of dangerous V-fib, my understanding is that the risk is low with this drug but, because of it, Sotalol is usually started in the hospital, at least in the US.  Patients are monitored for any dangerous heart rhythms for 3 days. For some reason, this isn't done in Canada where I live. I was simply given the prescription and sent home to start the drug. I suffered no ill effects other than the predictable side effects of beta and channel blockers which are abating as my body has learned to tolerate the drug.

As for being tired all the time, that is definitely one of the symptoms of afib, at least for me. It is very debilitating. Fatigue is also a possible side effect of beta blockers of all types so it could be caused by the Toprol. Again, I have adjusted to the Sotalol as my body has re-gained strength by being in normal rhythm for 2 months. Normal rhythm trumps the side effects of the drug, at least in my experience.
Avatar universal
You might ask your doctor about a higher dosage of Toprol. I take 100 mg XL twice a day. It might make a difference.
Avatar universal
I am surprised that your doctor has not upped the dosage of toprol. You are taking a low dose. I was on toprol for alittle while, and it did help me. I was also on Sotalol for a few years (combined with Cardizem) and that helped me also. In regard to V-fib and sotalol, I really haven't heard of that. I have heard of v-tach a very low possibality when on sotalol, but not v-fib. I would recommend you trying the sotalol. When I was first put on it, I was monitored in the hospital for 3 days. I had no reaction to it. Yes, it did make me tired, but I got use to it. Good Luck! Wishing you well, and wishing you enough...
Avatar universal
As I understand it, Sotalol carries a small risk of causing Torsades de pointes, a dangerous form of V-Tach which can de-generate into VFib, a potentially fatal arrhythmia. This is very low risk and the drug is not prescribed for patients who exhibit known risk factors. Patrish1, I would not let this discourage you from trying Sotalol if your cardiologist has recommended it.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.